Hallucinations after a therapeutic dose of benzodiazepine hypnotics with co-administration of erythromycin
Related Experiment Videos
N Tokinaga1, T Kondo, S Kaneko
1Department of Neuropsychiatry, Hirosaki University School of Medicine, Japan.
Abstract:
A case of repetitive hallucinations during treatment with a therapeutic dosage of triazolam (0.25 mg/day) and nitrazepam (5 mg/day) is presented. The patient suffered from acute pneumonia and chronic renal failure. Such non-psychotic symptoms as anxiety, tremor and depressed feeling were observed initially. However, after co-administration of erythromycin (600 mg/day), visual hallucinations and abnormal bodily sensations developed repeatedly after each administration of triazolam or nitrazepam. This report suggests that benzodiazepine hypnotics even at a therapeutic dosage with co-administration of erythromycin causes serious psychotic symptoms in vulnerable patients with physical complications.
Insights
Benzodiazepine hypnotics like triazolam and nitrazepam can cause hallucinations in patients with health issues, especially when combined with erythromycin. This interaction highlights potential risks even at therapeutic doses.
Area of Science:
- Pharmacology
- Clinical Toxicology
- Neuroscience
Background:
- A patient with acute pneumonia and chronic renal failure was treated with therapeutic doses of triazolam and nitrazepam.
- Initial non-psychotic symptoms included anxiety, tremor, and depressed mood.
Observation:
- The patient developed repetitive visual hallucinations and abnormal bodily sensations.
- These symptoms occurred after co-administration of erythromycin (600 mg/day) with triazolam or nitrazepam.
Findings:
- Benzodiazepine hypnotics, even at therapeutic dosages, can precipitate serious psychotic symptoms.
- Erythromycin co-administration appears to exacerbate these adverse effects in vulnerable patients.
Implications:
- This case highlights the potential for drug interactions between benzodiazepines and macrolide antibiotics like erythromycin.
- Physicians should exercise caution when prescribing these medications to patients with significant comorbidities.
- Vulnerable patients may require closer monitoring for psychiatric side effects during combined therapy.